If you or a loved one has ever struggled with mental health, you are likely already familiar with antidepressants, and perhaps Prozac has crossed your radar at least once.
While Prozac is highly beneficial for many people, you risk experiencing withdrawal symptoms if you stop taking it without tapering your dose.
What Is Prozac?
Prozac is prescribed as an antidepressant for major depression, panic disorders, obsessive-compulsive disorder, bulimia, and even severe cases of premenstrual dysphoric disorder.
Known by its generic name fluoxetine, Prozac has been on the market since 1988. Since then, it has gained distinction as the most commonly prescribed antidepressant in the world.
Prozac is an SSRI, a selective serotonin reuptake inhibitor. This means the medication floods the body with serotonin, while simultaneously blocking serotonin reabsorption. The result is that your brain has more access to what’s known as the ‘happy chemical.’ The effect is to balance your brain chemistry and manage your mood.
When used as directed, and depending on the condition for which it was prescribed, Prozac can help improve sleep, lift the mood, increase appetite and energy levels, and even restore interest in daily activities and hobbies. It also decreases anxiety, fear, irritability, intrusive thoughts, panic attacks, and compulsive behaviors that disrupt your daily routine.
The Problem with Prozac
While antidepressants are generally thought to be non-addictive, there is plenty of evidence to suggest otherwise.
Although antidepressants are meant to be taken over a long period, some users find that their prescribed dosage becomes less effective as time goes by. The brain builds up a tolerance to the medication, resulting in loss of potency.
When this happens, some individuals may choose to increase their dosage. While increasing your dosage is not unusual, it should not be done without your doctor’s guidance. Attempting to increase your dosage without oversight can result in adverse side effects, including dependency.
Many individuals find it challenging to quit antidepressants like Prozac once they’ve started. After taking these drugs for more than six weeks, users may find that stopping suddenly can cause severe symptoms. It takes approximately six weeks of taking Prozac to feel the medication’s full effects, so by the time you know whether it’s working, cessation might already be a challenge.
Withdrawal symptoms from Prozac can include:
- Dizziness and vertigo
- GI issues, nausea, and vomiting
- ‘Brain zaps’
- Anxiety, agitation, irritability, and aggression
- Nightmares and insomnia
- General flu-like symptoms
It is also possible to overdose on Prozac or experience dangerous interactions with other substances. Overdose can result in hallucination, tremors, fever, confusion, irregular heartbeat, difficulty breathing, nausea, vomiting, and unconsciousness. In these cases, it’s crucial to seek emergency medical help. Do not leave these symptoms untreated!
Getting the Help You Need
Addiction to any substance can be harmful to your health and well-being. That’s why it’s essential to seek out professional help if you want to make a change.
At Landmark Recovery, we’re here to help you on your journey towards wellness. If you or a loved one are concerned about an addiction to Prozac, you don’t need to go through it alone. When you’re ready, reach out for support, and we will be there to help.
Choose Recovery Over Addiction
We're here 24/7 to help you get the care you need to live life on your terms, without drugs or alcohol. Talk to our recovery specialists today and learn about our integrated treatment programs.